Question of the Week #9

A 65 y/o man with history of chronic smoking and COPD presents for follow up visit in your office after being discharged from the hospital about three weeks ago. The patient was admitted and treated in the hospital for community acquired pneumonia and COPD exacerbation. During his hospital stay he was noted to have microscopic hematuria on routine urinalysis. The patient denies any symptoms now. His COPD is well controlled on tiotropium inhaler. His allergies include Isoniazid and Penicillin. Past medical history is significant for a positive PPD test ( latent tuberculosis) for which he has been on treatment with Rifampin for past three months. Physical examination is benign. Labarotory investigations reveal a normal CBC and serum creatinine. Dipstick is positive for blood. A repeat urinalysis during this visit reveals persistent microscopic hematuria with 3 RBCs/HPF. A urine cytology has been ordered. The next appropriate step in evaluating this patient’s hematuria is:

A) Repeat urinalysis in 3 months
B) Non-Contrast CT scan
C) Intravenos pyelogram
D) CT urogram + Cystoscopy
E) Stop Rifampin

11 Responses

  1. D.

  2. d

  3. D

  4. bladder ca and next step- D

  5. D

  6. D

  7. And the official answer is….?

  8. Ans. D
    This patient has significant microhematuria defines as 3 0r more RBCs/HPF established on two occassions. He also has high risk factors for having a bladder cancer or urological malignancy. So, both upper tract imaging in the form of CT urogram as well as bladder visualization in the form of cystoscopy are warranted in this patient.

    A. is incorrect because the patient already had >3RBCs/HPF on two occassions already establishing the diagnosis of significant microhematuria.

    B. is incorrect because this patients has no symptoms or lab findings suggesting UTI.

    C. is incorrect because this patient is a high risk patient and requires both upper tract imaging as well as cystoscopy as an initial protocol. IVP is good for upper urinary tract imaging but does not adequately visualize the bladder. More over, recent recommendations favor CT urogram over IVP for upper tract imaging.

    E. is incorrect. Rifampin causes red colored urine but does not cause positive dipstick or hematuria

  9. thanks Dr. red. God bless you

    From Dvaid

  10. Rifampicin is well known cause of interstitial nephritis and this patient is on this drug for more than 3 months. Interstitial nephritis is definitely associated with hematuria and red blood casts in association with the more frequently occuring finding which is eosinophiluria. It is wrong to say that Rifampicin does not cause hematuria.

  11. many thanks to Dr. Red???

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: